Illinois, 2019

Damaging Winds in Illinois, September 3, 2019

September 3, 2019 · NWS DVN · 4 events in 3 counties and zones

On the morning of September 3rd, a thunderstorm complex moved across northeast Iowa and southwest Wisconsin into northwest Illinois. This produced damaging winds with speeds of 50 to 70 mph across Jo Daviess and Stephenson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

On the morning of September 3rd, a thunderstorm complex moved across northeast Iowa and southwest Wisconsin into northwest Illinois. This produced damaging winds with speeds of 50 to 70 mph across Jo Daviess and Stephenson Counties. In addition to the damaging winds, trained spotters reported rainfall amounts ranging from 3 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 3, 2:11 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 3, 2:11 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
311 AM CDT Tue Sep 3 2019

.SYNOPSIS...
Issued at 309 AM CDT Tue Sep 3 2019

A warm and humid airmass is in place across the area early this
morning, with dew points in the mid and upper 60s and temperatures
in the upper 60s and low 70s.  Storms to the north have slowly
progressed ESE into NE Iowa ATTM. Additional convection has
developed further SW into parts of central/east central Iowa.

&&

.SHORT TERM...(Today)
ISSUED AT 309 AM CDT Tue Sep 3 2019

Main focus is on the ongoing thunderstorm clusters and possible
redevelopment this afternoon with a cold front.

Storms will move east across areas mainly north of I 80 early this
morning, with gusty winds up to 40 MPH the primary threat.  At this
time, these storms are not expected to be severe, but will be
monitoring closely.

A cold front will drop through the area today which may spark more
storms for this afternoon and into the early evening.  With the
front moving a little faster, diurnally the threat for severe storms
will be mainly along and east of the Mississippi River and more so
in northern IL east of a line from Geneseo to Freeport. SPC has a
slight risk for areas east of that aforementioned line, with a
marginal risk west to a line from Ottumwa to Dubuque. There
remains some uncertainty with the redevelopment along the front
this afternoon and have reduced POPS slightly. Temperatures will
again push well into the 80s, possibly around 90 south of I 80.
Heat indices will be in the low to mid 90s south of Highway 20.

.LONG TERM...(Tonight through Monday)
ISSUED AT 309 AM CDT Tue Sep 3 2019

Tuesday night
Assessment...high confidence

There may or may not be some lingering showers/storms in the far
east and south areas early in the evening. The cold front will sweep
through the remainder of the area by mid-evening and leave dry
conditions with decreasing humidity levels the remainder of the
night.

Wednesday through Thursday night
Assessment...medium to high confidence

The model consensus has mainly dry conditions as cool Canadian high
pressure moves through the Midwest. Temperatures will average below
normal with comfortable humidity levels.

Friday on...

Friday and Friday night
Assessment...high confidence

The model consensus has quiet and dry conditions as the Canadian
high moves into the Ohio Valley and another cool front sweeps
through the area. Temperatures will be close to normal.

Saturday through Monday
Assessment...low confidence

The models diverge with their respect solutions over next weekend.

The ECMWF and CMC global develop a frontal boundary across the area
and has one or more low pressure systems moving along it keeping the
weather active.

The GFS has no frontal boundary but does bring an upper level
disturbance through the area Saturday and Saturday night followed by
dry conditions Sunday through Monday.

As a result of these differences the model consensus has slight
chance pops west of the Mississippi Saturday, chance pops Saturday
night and Sunday across the entire area, then slight chance to
chance pops Sunday night into Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
ISSUED AT 1259 AM CDT Tue Sep 3 2019

VFR conditions are expected through much of the TAF cycle. Storms
to the north may affect DBQ this am, but confidence is low. With a
cold front passing through this afternoon, redevelopment if
possible and have some prob30s at CID, DBQ, and MLI for the
afternoon. Some wind shear is possible this AM at CID and DBQ.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...14
SHORT TERM...14
LONG TERM...08
AVIATION...14
Hazardous weather outlook, Sep 3, 2:39 AM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
339 AM CDT Tue Sep 3 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
339 AM CDT Tue Sep 3 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will move across the area early this morning. Wind
gusts to 30 miles an hour will be possible with the stronger storms.

A cold front will move across the area this afternoon and evening
with scattered showers and thunderstorms redeveloping along it.
The Storm Prediction Center has placed areas east of the Mississippi
River in a slight risk for severe storms, with areas to the west
in a marginal risk. The main threats will be large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Saturday through Monday there is a chance for thunderstorms each
day. It is too early to determine any severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Sep 3, 1:27 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
227 AM CDT Tue Sep 3 2019

IAC019-055-030800-
Buchanan-Delaware-
227 AM CDT Tue Sep 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCHANAN AND
NORTHWESTERN DELAWARE COUNTIES UNTIL 300 AM CDT...

At 226 AM CDT, a strong thunderstorm was located over Stanley, or
near Oelwein, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Edgewood, Hazleton, Lamont, Greeley, Aurora, Dundee, Stanley, Oneida,
Twin Bridges Park, Backbone State Park and Jakway Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9127 4250 9129 4255 9191 4264 9190
      4265 9160
TIME...MOT...LOC 0726Z 279DEG 37KT 4261 9181

08
Special weather statement, Sep 3, 4:32 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
532 AM CDT Tue Sep 3 2019

ILC085-177-031100-
Jo Daviess-Stephenson-
532 AM CDT Tue Sep 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JO DAVIESS AND
NORTHERN STEPHENSON COUNTIES UNTIL 600 AM CDT...

At 531 AM CDT, a strong thunderstorm was located over Warren, or 11
miles southeast of Darlington, moving east at 60 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Warren, Cedarville, Davis, Dakota, Apple River, Winslow, Rock City,
Nora, Buena Vista, Rock Grove, Oneco, Orangeville, Red Oak, Lake
Le-Aqua-na State Park, Mc Connell, Afolkey, Winneshiek, Dakota
Dornink Airport, Jo Daviess County Fairgrounds and Lake Summerset.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4250 8940 4231 8940 4248 9015 4251 9013
TIME...MOT...LOC 1031Z 280DEG 53KT 4252 9002

08

The radar

The Quad Cities radar (KDVN), 105 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
September 3, 4:40 AM CST
Where
Jo Daviess County, 2.06 mi SE of Apple River
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.480, -90.070

A tree was blown down at the corner of Apple River Canyon Road and East Stagecoach road. Report relayed by 911 call center.

Thunderstorm Wind, Stephenson

When
September 3, 4:45 AM CST
Where
Stephenson County, 0.86 mi SE of Winslow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -89.790

A spotter reported tree limbs broken off due to the early morning storms.

Thunderstorm Wind, Jo Daviess

When
September 3, 4:50 AM CST
Where
Jo Daviess County, 0.51 mi W of Stockton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.350, -90.010

Electric and phone wires blown down on the southeast side of Stockton Illinois. The report was relayed by the 911 call center.

Thunderstorm Wind, Carroll

When
September 3, 5:37 AM CST
Where
Carroll County, 3.78 mi SSE of Shannon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.100, -89.700

Corn was flattened due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853868, 853869, 853870, 853872.